P/cloudy
63°
P/cloudy
Hi 77° | Lo 50°
Addiction in Franklin County

Narcan training Monday

Session to be held at RECOVER Project in Greenfield

  •  Recorder/Paul Franz.<br/>A single dose of the opioid overdose antidote Naloxone hydrochloride, commonly know by the brand name Narcan, in a nasal spray device. This dose was obtained at a Tapestry Health training session last year.

    Recorder/Paul Franz.
    A single dose of the opioid overdose antidote Naloxone hydrochloride, commonly know by the brand name Narcan, in a nasal spray device. This dose was obtained at a Tapestry Health training session last year.

  • A single dose of the opioid overdose antidote Naloxone hydrochloride, commonly know by the brand name Narcan, in a nasal spray device.  Recorder/Paul Franz

    A single dose of the opioid overdose antidote Naloxone hydrochloride, commonly know by the brand name Narcan, in a nasal spray device. Recorder/Paul Franz

  •  Recorder/Paul Franz.<br/>A single dose of the opioid overdose antidote Naloxone hydrochloride, commonly know by the brand name Narcan, in a nasal spray device. This dose was obtained at a Tapestry Health training session last year.
  • A single dose of the opioid overdose antidote Naloxone hydrochloride, commonly know by the brand name Narcan, in a nasal spray device.  Recorder/Paul Franz

GREENFIELD — On TV, every poison has a miraculous antidote that can snap the victim back from the brink. Heroin, oxycodone and other opium derivatives are one of the few substances for which this is close to true.

Doses of the opioid overdose antidote Narcan and the brief training necessary to use it will be available free Monday afternoon in downtown Greenfield, and again in April.

The training is scheduled for 1:30 to 2:30 p.m. in a back room of the RECOVER Project, accessible by the 1 Osgood St. entrance or the front door at 68 Federal St. Registration is not required.

The RECOVER Project is bringing the Tapestry Health training session to Greenfield for a second time since last summer, with another session already scheduled for the same time and place on April 14.

The area has seen a recent jump in opiate overdoses, fatal or survived. Northwestern District Attorney David Sullivan said last week the number of suspected opioid overdose deaths in Franklin and Hampshire counties is up to 9 in the past 40 days, two more deaths than reported three weeks previously. A total of 13 died in both counties in all of 2011, as a result of any variety of drug use, according to Department of Public Health figures.

In the first two weeks of 2014, Greenfield police saw an eight-fold increase in heroin or other opiate overdoses over the same period last year.

In Deerfield, Police Chief John Paciorek Jr. reported his officers responded to two overdoses in the first two weeks of the year, unusual for his small town. One man died, the other would have if a friend hadn’t administered Narcan.

Narcan is a brand name for the opiate antagonist naloxone. In the form distributed by Tapestry, the drug is a liquid administered nasally, via a device similar to a syringe with a vaporizer in place of the needle.

Recover Project Director Linda Sarage said the hope is to work with Tapestry to begin hosting the Narcan training and distribution sessions every other month.

The Tapestry Health Northampton and Holyoke needle exchange programs participate in a state pilot overdose prevention program targeted at potential bystanders — anyone who knows or thinks they might interact with anyone who uses heroin or prescription opiates.

Recent known overdose locations include hotels, apartment buildings and a fast food restaurant bathroom.

Sullivan recently called for all first-responders to be trained and equipped with the antidote, and the Athol police chief has committed to training and equipping his department.

Recover Project member Melissa O’Malley, who is approaching five years of sobriety and who just this weekend lost a close friend to a heroin overdose on Cape Cod, said she carries Narcan in her purse.

O’Malley said she tells people she knows still use opioids that she carries the overdose antidote, although she’s conflicted about doing so. On the one hand, she doesn’t want to enable addiction, but ultimately it comes down to saving a life.

Narcan isn’t a miracle cure; it works quickly but it isn’t instant. One dose might not be enough and it may wear off before opiates leave the system. The training includes rescue breathing and dialing 911. A drug user deep in an overdose can’t administer the antidote themselves.

O’Malley knows her relapsed friend had Narcan, and may have had it with him when he died.

“When I heard he died I was thinking ‘oh my god, it was probably right there,’ and you can’t administer it yourself ... When you go out it’s quick.”

You can reach Chris Curtis at: ccurtis@recorder.com or 413-772-0261, ext. 257

some of the heroin out there isn't responding to Narcan.

If you have more information please contact Recorder reporter Chris Curtis at 413-772-0261 ext. 257. Thank you.

Post a Comment

You must be registered to comment on stories. Click here to register.